What to Do if Phentermine Causes Acne on Your Skin?

by Marixie Ann Obsioma
Published on March 20, 2019

A lot of holiday party-goers pack in extra calories during the last holiday season and the first two months of the New Year seems to be the biggest for weight loss diets.

Most people want immediate results. This desire fuels a billion dollar industry filled with weight loss products and diet plans.
Ironically, many people who seek an instant drop in body weight to improve their looks haven’t realized that rapidly losing weight with or without the use of medications can negatively impact one’s appearance in the long run.

Crash dieting and other rapid weight loss techniques and medications can pose a serious negative effect on a patient’s dermatological health.

When you took Phentermine, the only problem you probably had was your weight. And as soon as your skin starts to break out, you can’t help but ask, “Can Phentermine cause acne?

There are several speculations going around about this weight loss drug and if you haven’t done your homework yet, then this write-up can help you clear things out.

What is Phentermine?

Phentermine is perhaps one of the most sought after weight loss drugs available today. It has been on the market since 1959 and it can be found under a few different names like Suprenza, Lonamin, Duromine, and Adipex.

This is a controlled substance, and must only be taken for not more than 3 weeks (1). The use of this drug must be closely monitored by a medical professional.

Phentermine works by suppressing one’s appetite by stimulating the neurons to release dopamine and norepinephrine. There are fewer cravings and the tendency to do binge eating (2). It also increases the amount of energy used by the body (3).

Patients taking Phentermine must also cut back on calories and try to exercise for better results (3).

Even though there is a lot of demand for Phentermine from obese patients, it can sometimes cause nasty side effects. Those who are taking this drug may experience headache, constipation, diarrhea, vomiting, dry mouth, nervousness, anxiety, insomnia, rash, and acne (4, 5).

Medical professionals and researchers less likely talk about the dermatological consequences of taking Phentermine. However, users continue to report breakouts. In a Facebook poll, 21% of respondents said that Phentermine had caused them acne. This means that 1 out of 5 patients may have a breakout while taking the drug (6).

These results are aligned with user reports posted on different support group discussions. They had similar reaction described as large, red pimples commonly present on the chin and the jawline. Others have it on their face or body (6).

Though this side effect may disappear on its own over time, most patients report that a disciplined skincare routine can help bigtime!

How Does Phentermine Cause Acne?

Despite the relatively common complaint of this reaction, the exact mechanism as to why Phentermine causes a skin breakout is understudied. Even with acne in general, several theories are suggested, but none is confirmatory. Keeping that in mind, here’s a list of some possible explanations as to how Phentermine can cause acne:

1. Adult Acne

Clinical studies show that approximately 40-55% of adults age 20-40 are diagnosed with acne and oily skin. Fifty-four percent (54%) of women older than 25 years old have facial acne (7).

Unlike teens who normally battle several small little bumps and pimples in the T-zone, adults are more likely to get bigger, reddish bumps and pustules around the mouth and jaw area. So it is possible that adult acne decided to make its unwanted appearance at the same time that you started Phentermine treatment.

2. Less Food Intake

As discussed earlier, Phentermine can suppress your appetite. If you barely eat anything for the whole day, this puts your body under stress.
Also, not eating enough causes micronutrient deficiency. One study results showed that lower serum zinc levels may be related to the type and severity of lesions seen in patients with acne vulgaris (8).

Over time, patients who are on weight loss diet and medication may develop malnutrition. This will impair insulin secretion and diminish the body’s ability to use glucose, causing an increase in blood sugar level (9).

The problem with high glucose level is that it can trigger the hormone responsible for sebum production. Oily skin and the proliferation of skin cells clog pores (10).

3. Stress Response

Phentermine is a stimulant. It activates the body’s “fight or flight” response. This makes your body think that you are in a constant state of stress.

Similar to how everyday life can wreak havoc on your skin, so too can stress caused by your weight loss journey and Phentermine. Stress can manifest physically in several ways, including skin eruptions. Patients with acne prone skin are more likely to experience breakouts while on Phentermine medication.

Several studies hypothesized that the increase in acne might be due to higher levels of sebum being produced during stressful times like during an exam week (11).

Another study also suggests a significant association between stress and severity of acne, especially in males, but not due to sebum quantity because psychological stress did not seem to affect sebum production (12).

4. Sleep Disturbances

As a stimulant, one of the most common side effects of Phentermine, when taken in higher doses and later in the day, is insomnia.

Not getting enough rest and sleep will deprive your body the time to repair and rebuild itself. There will be a delay in cell renewal and wound healing. Lack of sleep also triggers the release of stress hormones like cortisol as a coping mechanism (13).

Cortisol and the corticotropin-releasing hormone can increase sebum production (14, 15). This will cause a blockage on skin pores and a backup of oil, cells, and bacteria, causing pimples to develop.

5. Hormonal Changes

Hormonal changes are known to cause skin problems. Hormone-related acne more common in women than men. Women’s hormones naturally fluctuate more often with menstruation and menopause.

Weight loss and Phentermine’s stimulation can also cause hormonal changes, aside from the usual changes during the menstrual cycle.

Estrogen is stored in body fat. During weight loss, estrogen levels decrease. This shift during your Phentermine journey may be part of the reason this drug causes acne (6).

Avoiding Acne While on Phentermine

So, what should you do to prevent skin breakouts while on Phentermine treatment? Should you start choosing between having healthy looking skin and your dream body, or can you have both?

Well, it is possible for you to have both as long as you know how to handle Phentermine and its dermatologic side effects. You may follow these tips:

  • Remind yourself to eat despite not feeling hungry. Snack on fruits and vegetables to avoid extra calories. Foods rich in anti-oxidants can help clear acne breakouts by neutralizing free radicals and help repair skin (16).
  • Phentermine works well with exercise, but you have to make sure that you don’t let sweat and dirt stay on your skin for too long. Always wipe your face dry using a clean towel to prevent pores from clogging. Cleanse your face immediately after a work-out. Tying up your hair can also help lessen breakouts by avoiding skin irritation.
  • If you already have acne, do not self-medicate unless you have consulted a doctor. Phentermine may react with other medications.
  • Try home remedies to reduce acne inflammation. Tea tree oil has anti-microbial and anti-inflammatory properties (17). It can be used as a spot treatment. Green tea is also effective in reducing inflammation (18). You can add 1-2 cups of green tea on your weekly menu.
  • Just be sure your tea is decaffeinated because caffeine must be limited while on Phentermine treatment.
  • Invest in skincare products and establish a good skincare routine. Since Phentermine triggers stress-like responses, expect your skin to get oiler than usual. Prevent oiliness from causing a full-blown skin breakout. Use a gentle facial cleanser at least two times a day.
  • Exfoliate once a week and do not forget to follow up with a moisturizer.
  • Take Phentermine only as prescribed. Do not use higher doses in a timeframe longer than you are supposed to. This will help avoid side effects.

While Phentermine may cause acne in several ways, management of this side effect is affordable and easy.

With proper hygiene and some lifestyle changes, you can continue your weight loss journey with Phentermine to get a great looking body and a glowing skin.

Now, wouldn’t that be very attractive?

References:

(1) https://www.everydayhealth.com/drugs/phentermine
(2) https://www.drugs.com/tips/phentermine-patient-tips
(3) https://www.webmd.com/drugs/2/drug-4151/phentermine-oral/details
(4) https://www.healthline.com/health/phentermine-oral-capsule#side-effects
(5) https://phenonline.com/blog/can-acne-caused-phentermine/
(6) https://www.phentermine.com/blog/phentermine-acne/
(7) http://www.dermalinstitute.com/us/library/13_article_Why_is_Adult_Acne_on_the_Rise_.html
(8) https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4135093/
(9) https://academic.oup.com/ajcn/article-abstract/23/4/386/4818682
(10) https://www.pibuu.co/2017/06/14/diet-acne/
(11) https://www.webmd.com/skin-problems-and-treatments/acne/features/stress-and-acne#1
(12) https://www.ncbi.nlm.nih.gov/pubmed/17340019
(13) https://www.thankyourskin.com/does-phentermine-cause-acne/
(14) https://www.ncbi.nlm.nih.gov/pubmed/25056134
(15) https://www.ncbi.nlm.nih.gov/pubmed/15507110
(16) https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5514576/
(17) https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1360273/
(18) https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3401676/

Recommended

Read Next
Gluten-free diet is pretty self-explanatory. But the next step if…
Follow by Email
Facebook
Twitter
Pinterest